Wyoming, 2009

Extreme Cold in Wyoming, December 9 to 10, 2009

December 9 to 10, 2009 · NWS CYS · 3 events in 3 counties and zones

An Arctic air mass invaded southeast Wyoming on December 9th and combined with strong winds to produce extremely cold wind chills on the morning of December 9th and again through the night into December 10th.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

An Arctic air mass invaded southeast Wyoming on December 9th and combined with strong winds to produce extremely cold wind chills on the morning of December 9th and again through the night into December 10th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 9, 5:44 AM MST, 1 hour 16 minutes earlier.

Area forecast discussion, Dec 9, 5:44 AM MST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHEYENNE WY
544 AM MST WED DEC 9 2009

.UPDATE...
WINDS ALREADY ON THE INCREASE ACROSS THE SUMMIT OF THE LARAMIE
RANGE AND AT ARLINGTON...BOTH ALONG INTERSTATE 80 IN SOUTHEAST
WYOMING. HAVE DECIDED TO START THE HIGH WIND WARNING AT THESE
LOCATIONS IMMEDIATELY AS THE SURFACE AND MID-LEVEL GRADIENTS
SHOULD ONLY CONTINUE TO INCREASE THROUGH TODAY AND INTO TONIGHT.
KEPT THE HIGH WIND WATCH STARTING THIS EVENING ALONG INTERSTATE 25
SECTIONS AFFECTED BY HIGH WIND NEAR THE COLORADO STATE LINE AND
NEAR BORDEAUX.

&&

.PREV DISCUSSION... /ISSUED 517 AM MST WED DEC 9 2009/

SHORT TERM...TODAY THROUGH THURSDAY NIGHT...
MAIN CONCERNS TODAY CONTINUE TO BE BITTERLY COLD WIND CHILL
TEMPERATURES AND THE BLOWING SNOW EVENT EXPECTED TODAY THROUGH
THURSDAY AFTERNOON. HAVE DECIDED TO EXTEND THE WINTER WEATHER
ADVISORY FOR BLOWING SNOW FARTHER OUT IN TIME AS WIND SPEEDS ARE
NOW EXPECTED TO REMAIN STRONG ALONG AND WEST OF THE LARAMIE RANGE
THROUGH MID-AFTERNOON THURSDAY. WILL ALSO EXTEND THE WIND CHILL
ADVISORY UNTIL 11 AM MST AS WIDESPREAD VALUES OF -20 TO -30...AND
LOCALLY COLDER...SHOULD CONTINUE AS THE WIND SPEEDS INCREASE.

SURFACE PRESSURE FALLS CONTINUE EARLY THIS MORNING EAST OF THE
ROCKIES WHILE PRESSURE RISES ARE PRESENT ACROSS THE GREAT BASIN
AND SOUTHEAST INTO TEXAS. THIS TIGHTENING OF THE SURFACE PRESSURE
GRADIENT IS RESULTING IN WINDS INCREASING IN SPEED ACROSS
SOUTHEAST WYOMING. WIND SPEEDS WILL CONTINUE TO INCREASE THROUGH
THE MORNING AND THE WINTER WEATHER ADVISORY FOR BLOWING SNOW WILL
BEGIN AT 8 AM MST. VISIBILITY WILL BE SIGNIFICANTLY IMPACTED...
CREATING HAZARDOUS TRAVEL CONDITIONS ALONG AND WEST OF THE LARAMIE
RANGE.

PRESSURE GRADIENTS WILL CONTINUE TO INCREASE INTO TONIGHT...AND
WITH MID-LEVEL WINDS FORECAST TO BE AROUND 50 KNOTS WILL ALSO
ISSUE A HIGH WIND WATCH BEGINNING AT 8 PM MST TONIGHT AND
CONTINUING THROUGH 2 PM MST THURSDAY FOR THE USUAL HIGH WIND
AFFECTED ZONES COVERING THE ARLINGTON...BORDEAUX AND SOUTHERN
LARAMIE RANGE AREAS.

WIDESPREAD PRECIPITATION IS NOT EXPECTED THROUGH THE PERIOD...BUT
WITH DEEP NORTHWEST FLOW IN PLACE THERE WILL BE INCREASED CHANCES
FOR UPSLOPE SNOW SHOWERS INTO THE SIERRA MADRE AND SNOWY RANGES
TODAY AND TONIGHT.

TEMPERATURES TODAY WILL CONTINUE TO BE AROUND 25 TO 30 DEGREES
BELOW NORMALS FOR EARLY TO MID-DECEMBER. TEMPERATURES WILL WARM
SLIGHTLY THURSDAY...BUT VALUES ARE STILL EXPECTED TO BE 20 TO 25
DEGREES COLDER THAN NORMAL.

LONG TERM...FRIDAY THROUGH TUESDAY NIGHT...00Z GUIDANCE IS NOW
TRENDING TOWARD A SOLUTION THAT DIGS THE STRONG UPPER LOW OVER
CANADA FURTHER NORTH WHICH WILL MEAN INCREASING HEIGHTS ALOFT OVER
THE WESTERN US. THIS IS SUPPORTED BY THE GFS AND ECMWF ENSEMBLE
MEANS SO WILL PUT SOME STOCK INTO THIS SOLUTION. WITH THAT
SAID...WILL TREND TOWARD A WARMER AND DRIER FORECAST OVERALL WITH
STRONG AND GUSTY WINDS BEING THE MAIN CONCERN THROUGHOUT MUCH OF THE
PERIOD. AS THE STRONG UPPER LOW DIGS ACROSS CENTRAL CANADA...WILL
SEE SFC LEESIDE TROUGH DEEPEN IN RESPONSE. COMBINED WITH A
PERSISTENT SFC HIGH PRESSURE OVER THE CENTRAL ROCKIES...WILL SEE
STRONG WESTERLY WINDS FRIDAY AND SATURDAY IN THE FOOTHILLS OF THE
LARAMIE RANGE AND LOCATIONS TO THE WEST. WITH THIS
PATTERN...EXPECT OROGRAPHICALLY INDUCED SNOW SHOWERS OVER THE
HIGHER TERRAIN WITH SLIGHTLY WARMER TEMPERATURES ACROSS THE PLAINS
OF WYOMING AND THE NEBRASKA PANHANDLE. WINDS WILL REMAIN GUSTY ON
SUNDAY BUT WILL BE A BIT LESS AS A BACKDOOR TYPE COLD FRONT
ATTEMPTS TO OOZE ITS WAY INTO THE CWA IN THE AFTERNOON. BOTH GFS
AND ECMWF HINT AT LIGHT SNOW SHOWERS OCCURRING BEHIND THE FRONT
ACROSS MAINLY NORTHERN AND EASTERN ZONES SO KEPT SLIGHT CHANCE
POPS IN THIS AREA. SFC HIGH PRESSURE WILL THEN BEGIN TO SLIDE INTO
THE CENTRAL PLAINS LATE SUNDAY INTO MONDAY WHICH WILL REDUCE
CHANCES FOR MOUNTAIN SNOW SHOWERS AND BRING SLIGHTLY COOLER MAX
TEMPS TO NORTHERN AND EASTERN ZONES MONDAY. MODELS SHOW A
SHORTWAVE RIDGE BUILDING OVER THE WESTERN US MONDAY AND TUESDAY
WITH HIGH PRESSURE BUILDING OVER THE ROCKIES AGAIN TUESDAY
COMBINING WITH A DEEPENING LEESIDE TROUGH. SO COULD SEE WESTERLY
WINDS INCREASE ONCE AGAIN OVER FAVORED AREAS IN THE WESTERN ZONES
FOR TUESDAY AND TUESDAY NIGHT. OVERALL...LOOKS TO BE A RESPITE
FROM THE EXTREME COLD AND SNOW THAT HAS AFFECTED THE CWA OVER
RECENT TIMES.

AVIATION...GUSTY WEST WINDS WILL CREATE WIDESPREAD BLOWING AND
DRIFTING SNOW TODAY ALONG AND WEST OF A LINE FROM NEAR KIMBALL,
NEBRASKA TO DOUGLAS, WYOMING. SURFACE VISIBILITIES CAN BE EXPECTED
TO DROP TO LESS THAN ONE-MILE DUE TO THE BLOWING AND DRIFTING SNOW
IN THE WESTERN AREAS. CLOUD COVER WILL NOT BE A FACTOR EXCEPT OVER
THE HIGHER TERRAIN WHERE MOUNTAIN OBSCURATION CAN BE EXPECTED WITH
ANY SNOW SHOWERS THAT DEVELOP FROM THE UPSLOPE FLOW INTO THE
SIERRA MADRE AND SNOWY RANGES TODAY. WINDY CONDITIONS AND BLOWING
SNOW ARE EXPECTED TO REMAIN A CONCERN THROUGH MID-AFTERNOON
THURSDAY.

FIRE WEATHER...BITTERLY COLD TEMPERATURES WILL BE PRESENT EARLY
THIS MORNING ALONG WITH DANGEROUSLY COLD WIND CHILL VALUES. WINDS
WILL BE INCREASING WITH THE STRONGEST WINDS EXPECTED TO CREATE
SIGNIFICANT BLOWING AND DRIFTING SNOW AND TRAVEL HAZARDS ALONG AND
WEST OF THE LARAMIE RANGE THROUGH MID-AFTERNOON THURSDAY. A
GRADUAL WARMING TREND IS STILL EXPECTED TO BRING NEAR NORMAL
TEMPERATURES BY THE WEEKEND...BUT HIGHS TODAY WILL STILL BE AROUND
25 DEGREES BELOW NORMAL AND THURSDAY HIGHS ARE EXPECTED TO BE
AROUND 20 DEGREES BELOW NORMAL.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WARNING UNTIL 2 PM THURSDAY FOR WYZ110-WYZ116.
     WIND CHILL ADVISORY UNTIL 11 AM WEDNESDAY FOR WYZ101-WYZ102-
     WYZ103-WYZ104-WYZ105-WYZ106-WYZ107-WYZ108-WYZ109-WYZ110-
     WYZ111-WYZ112-WYZ113-WYZ114-WYZ115-WYZ116-WYZ117-WYZ118-
     WYZ119.
     WINTER WEATHER ADVISORY UNTIL 2 PM THURSDAY FOR WYZ103-WYZ104-
     WYZ105-WYZ106-WYZ107-WYZ109-WYZ110-WYZ111-WYZ112-WYZ113-
     WYZ114-WYZ115-WYZ116-WYZ117-WYZ118-WYZ119.
     HIGH WIND WATCH FROM 8 PM WEDNESDAY TO 2 PM THURSDAY FOR WYZ106-
     WYZ117.
NE...WIND CHILL ADVISORY UNTIL 11 AM WEDNESDAY FOR NEZ002-NEZ003-
     NEZ019-NEZ020-NEZ021-NEZ054-NEZ055-NEZ095-NEZ096.

&&

SHORT TERM/AVIATION/FIRE WEATHER...CARPENTER
LONG TERM...RJM
Hazardous weather outlook, Dec 9, 6:26 AM MST, 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
626 AM MST WED DEC 9 2009

WYZ103>107-109>119-101330-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
626 AM MST WED DEC 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

STRONG WESTERLY WINDS WILL OCCUR TODAY AND TONIGHT OVER MUCH OF
OF SOUTHEAST WYOMING. A HIGH WIND WARNING IS IN EFFECT FOR THE
NORTHERN SNOWY RANGE FOOTHILLS AND THE SOUTHERN LARAMIE RANGE
THROUGH 2 PM MST THURSDAY FOR WINDS SUSTAINED 30 TO 45 MPH WITH
GUSTS TO AROUND 65 MPH. THESE STRONG WINDS ARE ALSO EXPECTED TO
DEVELOP NEAR BORDEAUX AND THE SOUTHERN LARAMIE RANGE FOOTHILLS
THIS EVENING AND OVERNIGHT. ELSEWHERE...WINDS SUSTAINED 25 TO 35
MPH WITH GUSTS AS HIGH AS 50 MPH CAN BE EXPECTED TODAY AND
TONIGHT. THESE STRONG WINDS WILL PRODUCE WIDESPREAD BLOWING AND
DRIFTING SNOW WITH VISIBILITIES DROPPING TO NEAR ZERO AT TIMES.
ADDITIONALLY...WIND CHILLS WILL BE DANGEROUSLY LOW WITH MANY
LOCATIONS DROPPING TO MINUS 20 TO MINUS 35 DEGREES THIS MORNING
AND AGAIN OVERNIGHT TONIGHT. SOME LOCALIZED AREAS COULD SEE WIND
CHILLS AS LOW AS MINUS 40 DEGREES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG WESTERLY WINDS WILL CONTINUE THROUGH THURSDAY PRODUCING
WIDESPREAD BLOWING AND DRIFTING SNOW. A WINTER WEATHER ADVISORY IS
POSTED UNTIL 2 PM MST THURSDAY. VERY COLD TEMPERATURES WILL
CONTINUE THROUGH THURSDAY AS WELL WITH HIGHS IN THE TEENS AND
SINGLE DIGITS...AND LOWS FROM ZERO TO TEN BELOW ZERO EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-WYZ101-102-108-101330-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-GOSHEN COUNTY-
626 AM MST WED DEC 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND EAST CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

A WIND CHILL ADVISORY IS IN EFFECT UNTIL 11 AM MST THIS MORNING
FOR SOUTHEAST WYOMING AND THE WESTERN NEBRASKA PANHANDLE.
BITTERLY COLD TEMPERATURES COMBINED WITH NORTHWEST WINDS SUSTAINED
AT 5 TO 15 MPH WITH HIGHER GUSTS WILL DROP WIND CHILLS TO VERY
DANGEROUS LEVELS OF MINUS 25 TO MINUS 35 DEGREES. SOME LOCALIZED
AREAS COULD SEE WIND CHILLS AS LOW AS MINUS 40 DEGREES. AFTER A
SLIGHT WARMING OF TEMPERATURES DURING THE DAY...TONIGHT WILL SEE
VERY COLD TEMPERATURES AGAIN WITH WIND CHILLS DROPPING TO MINUS 20
TO MINUS 30 DEGREES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

VERY COLD TEMPERATURES WILL CONTINUE THROUGH THURSDAY WITH HIGHS
IN THE TEENS AND SINGLE DIGITS...AND LOWS FROM ZERO TO TEN BELOW
ZERO EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Local storm report, Dec 9, 4:43 AM MST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
443 AM MST WED DEC 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0349 AM     EXTR WIND CHILL  CHADRON AIRPORT         42.84N 103.10W
12/09/2009  M-30 F           DAWES              NE   OFFICIAL NWS OBS

0349 AM     EXTR WIND CHILL  SCOTTSBLUFF             41.87N 103.66W
12/09/2009  M-28 F           SCOTTS BLUFF       NE   MESONET

            LAST OF SEVERAL REPORTS OF WIND CHILLS -20 TO -28 BETWEEN
            1149 PM MST AND 349 AM MST.

0353 AM     EXTR WIND CHILL  ALLIANCE AIRPORT        42.05N 102.81W
12/09/2009  M-44 F           BOX BUTTE          NE   OFFICIAL NWS OBS

            COLDEST WIND CHILL REPORT. SEVERAL WIND CHILL REPORTS OF
            -20 TO -38 DEGREES OBSERVED BETWEEN 953 PM MST AND 253 AM
            MST.

0120 AM     EXTR WIND CHILL  SIDNEY                  41.13N 102.97W
12/09/2009  M-27 F           CHEYENNE           NE   MESONET

            COLDEST WIND CHILL REPORT. MESONET SITE HAD SEVERAL
            REPORTS OF WIND CHILL VALUES -20 TO -27 DEGREES BETWEEN
            305 PM MST AND 355 AM MST.

0304 AM     EXTR WIND CHILL  SIDNEY AIRPORT          41.10N 102.99W
12/09/2009  M-31 F           CHEYENNE           NE   OFFICIAL NWS OBS

            COLDEST WIND CHILL REPORT. SEVERAL REPORTS OF -20 TO -30
            DEGREE WIND CHILLS BETWEEN 653 PM MST AND 353 AM MST.

0230 AM     EXTR WIND CHILL  KIMBALL AIRPORT         41.19N 103.68W
12/09/2009  M-34 F           KIMBALL            NE   OFFICIAL NWS OBS

            COLDEST WIND CHILL REPORT. SEVERAL REPORTS OF -20 TO -34
            DEGREE WIND CHILLS BETWEEN 850 PM MST AND 410 AM MST.

&&

SJC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, North Snowy Range Foothills

When
December 9, 7:00 AM MST to 8:00 AM MST
Where
North Snowy Range Foothills forecast zone
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Wyoming Department of Transportation sensor at Arlington (KARL) measured extreme wind chill values on the morning of December 9th. -34F was measured at 0700 LST and -31F was measured at 0800 LST. Additionally, wind chill values ranged from -23F to -33F from 9/2100 to 10/0651 LST, with -33F measured at 10/0046 LST.

Extreme Cold/Wind Chill, South Laramie Range

When
December 9, 8:00 AM MST
Where
South Laramie Range forecast zone
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Wyoming Department of Transportation sensor at Vedauwoo (KVDW) measured extreme wind chill values of -36F at 9/08 AM LST, and -33F at 10/0202 AM LST. The sensor at Pumpkin Vine also measured -30F at 9/08 AM LST.

Extreme Cold/Wind Chill, North Laramie Range

When
December 9, 9:44 PM MST to December 10, 6:44 AM MST
Where
North Laramie Range forecast zone
Reported by
Mesonet
Coordinates
42.253, -105.399 (the zone’s center; the record gives no point)

Mesonet site at 11 SSE Garrett measured a minimum wind chill of -30F at 0044 LST with values ranging from -21F to -30F from 9/2144 to 10/0644 LST.

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 201057, 201071, 201082.